• Home
  • |
  • Blog
  • |
  • Got Weight Gain? It Might Be Your Medication

November 1, 2013

Got Weight Gain? It Might Be Your Medication

Got Weight Gain? It Might Be Your Medication

The last thing you expect when you go on a medication to improve your health is to gain weight, but that’s exactly what can happen. Weight gain is a side effect of several commonly prescribed medications. Most of these medications are prescribed for chronic conditions and thus will be taken for several years. Weight gain increases the risk of high blood pressure, diabetes, arthritis, and more. It may make you wonder if you are really benefiting long-term from a drug that leads to weight gain. It’s hard to know.

Weight gain from medications can vary from a few pounds to 50 to 100 pounds.

Drugs That Cause Weight Gain.

The biggest weight gain offenders are some of the antidepressants, blood pressure medications, diabetes medications, antipsychotic medications, corticosteroids, antihistamines, and seizure drugs.

Not all the medications in these drug classes cause weight gain and not everyone will gain weight from those medications that do.

Antidepressants

There are different classes of antidepressants. The tricyclic antidepressants (TCA) are well-known for causing weight gain by stimulating appetite. Amitriptyline, imipramine, and nortriptyline are among the more commonly prescribed TCAs.

The selective serotonin reuptake inhibitors or SSRIs are a newer generation of antidepressants and are less likely to cause weight gain, though some like Paxil (paroxetine) and Zoloft (sertraline) are linked to weight gain. Wellbutrin, another SSRI is associated with weight loss.

Blood Pressure Medications

The biggest offender of blood pressure medications that cause weight gain are the beta blockers (which are used for reasons other than blood pressure). Beta blockers can cause fatigue and they can hamper one’s ability to raise heart rate during exercise limiting exercise capacity. Beta blockers, therefore, can limit the burning of calories.

Lopressor (metoprolol), Tenormin (atenolol), Inderal (propranolol), and Norvasc (amlodipine) are the beta blockers most linked to weight gain.

Diabetic Medications

Some oral diabetic medications stimulate the release of insulin. Insulin is the main fattening hormone of the body. Also, they can stimulate appetite by dropping blood sugar too low. Diabeta (glyburide), Glucotrol (glipizide), Amaryl (glimepiride), Actos (pioglitazone), and Avandia (rosiglitazone) are oral diabetic medications linked to weight gain. Glucophage (metformin) is associated with weight loss.

Direct administration of insulin can lead to weight gain, too.

Antipsychotic Medications

The antipsychotic medications can cause significant weight gain – up to seven to ten percent of body weight. These drugs have antihistamine effects which are linked to weight gain by stimulating appetite. Some of them raise blood glucose levels which then raises insulin levels contributing to weight gain.

Clozaril (clozapine), Zyprexa (olanzapine), Risperadal (risperidone),  and Seroquel (quetiapine) are antipsychotic drugs linked to weight gain.

Corticosteroids

Corticosteroids are used for many problems, some that are short-lived and others that are chronic. Corticosteroids interfere with glucose control leading to increased insulin. They also adversely affect metabolism, stimulate appetite, and can cause fluid retention.

Prednisone is the most used corticosteroid linked to weight gain and is prescribed for many inflammatory diseases.

Corticosteroid injections can be associated with short-term weight gain which usually reverses once the medication has cleared the body.

Antihistamines

Antihistamines are used to treat allergies and there many individuals with allergies. As discussed earlier, antihistamines stimulate the appetite center in the brain.

Allegra (fexofenadine), Zyrtec (cetrizine), and Claritin (loratadine) are all linked to weight gain, and all are available without a prescription.

Seizure Medications

Seizure medications also appear to stimulate appetite. Depakote (valproic acid) and Tegretol (carbamazepine) are linked to weight gain.

If you are taking any of the medications discussed here and have experienced weight gain first talk to your doctor to see if there is an alternative medication for your medical problem not associated with weight gain. Don’t stop the medication on your own.

 

 

 

 

Related Posts

Ketosis | Definition, Benefits, Risks, And Symptoms of this Growing Trend

Ketosis | Definition, Benefits, Risks, And Symptoms of this Growing Trend

9 Signs and Symptoms You’re In Ketosis Without Testing

9 Signs and Symptoms You’re In Ketosis Without Testing

What Does A Ketosis Urine Color Chart Mean?

What Does A Ketosis Urine Color Chart Mean?

What Is BMI?

What Is BMI?

Dr. Joe Jacko


Dr. Joe is board certified in internal medicine and sports medicine with additional training in hormone replacement therapy and regenerative medicine. He has trained or practiced at leading institutions including the Hughston Clinic, Cooper Clinic, Steadman-Hawkins Clinic of the Carolinas, and Cenegenics. He currently practices in Columbus, Ohio. Read more about Dr. Joe Jacko

{"email":"Email address invalid","url":"Website address invalid","required":"Required field missing"}